Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Pueblo, CO

July 19, 2020Las Animas County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 19, 2020, 6:54 PM MDT for Las Animas County, Otero County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 6:54 PM MDT (00:54 UTC)
Expired
Jul 19, 2020, 7:30 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Las Animas County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS55 KPUB 200054
SVRPUB
COC071-089-200130-
/O.NEW.KPUB.SV.W.0161.200720T0054Z-200720T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
654 PM MDT Sun Jul 19 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otero County in southeastern Colorado...
  Northern Las Animas County in southeastern Colorado...

* Until 730 PM MDT.

* At 653 PM MDT, a severe thunderstorm was located near Delhi, or 32
  miles southwest of La Junta, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Otero and northern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3764 10397 3764 10405 3782 10400 3774 10372
TIME...MOT...LOC 0053Z 220DEG 11KT 3766 10398 

HAIL...1.25IN
WIND...60MPH
 
$$

Heavener
2 follow-up statements
700 
WWUS55 KPUB 200106
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
706 PM MDT Sun Jul 19 2020

COC071-200115-
/O.CAN.KPUB.SV.W.0161.000000T0000Z-200720T0130Z/
Las Animas CO-
706 PM MDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAS ANIMAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3765 10396 3765 10402 3779 10389 3774 10372
TIME...MOT...LOC 0105Z 220DEG 11KT 3769 10395 

$$

COC089-200130-
/O.CON.KPUB.SV.W.0161.000000T0000Z-200720T0130Z/
Otero CO-
706 PM MDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL OTERO COUNTY...

At 705 PM MDT, a severe thunderstorm was located near Delhi, or 29
miles southwest of La Junta, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Otero County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3765 10396 3765 10402 3779 10389 3774 10372
TIME...MOT...LOC 0105Z 220DEG 11KT 3769 10395 

HAIL...1.25IN
WIND...60MPH
 
$$

Heavener
669 
WWUS55 KPUB 200121
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
721 PM MDT Sun Jul 19 2020

COC089-200130-
/O.EXP.KPUB.SV.W.0161.000000T0000Z-200720T0130Z/
Otero CO-
721 PM MDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 730 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 3765 10396 3765 10402 3779 10389 3774 10372
TIME...MOT...LOC 0120Z 220DEG 11KT 3773 10391 

$$

Heavener

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:49 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 5:49 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
549 PM MDT Sun Jul 19 2020

.UPDATE...
Issued at 542 PM MDT Sun Jul 19 2020

Updated precipitation chances across the region for this evening
based on the latest model guidance. Generally scattered
thunderstorms are expected to continue shifting east through
midnight. A few this evening may become strong to possibly severe
with strong outflow winds and hail to the size of quarters. The
strongest storms are expected over Kiowa County. Elsewhere, from
Kiowa County southwest, a boundary will provide the focus for
storms through 9 pm.  Mozley

&&

.SHORT TERM...(This evening through Monday)
Issued at 250 PM MDT Sun Jul 19 2020

Mountain thunderstorms are ongoing, and as advertised, they are
moving very slowly and are primarily staying over the mountains.
There is a risk for severe storms over the Kiowa, Bent, and Prowers
Counties this evening as a line of storms that developed over the
Palmer Divide propagates east-southeasterly. Main risks are wind
gusts up to 60 mph and 1 inch diameter hail. Thunderstorms chances
will diminish over the eastern at around midnight when storms
dissipate and move into Kansas.

Overnight temperatures last night were not resolved well as higher
dew points filled over the plains and mountain valleys, and I
believe the same scenario will be overhead tonight. As the
thunderstorms form to the northeast of our CWA, a moist outflow
boundary will increase dew point temperatures, especially over the
plains. Low temps were increase around 4-5F in places, bringing the
low temperatures to the mid to upper 60s over the plains and the
upper 40s over the mountain valleys. Lake County and Teller County's
temperatures have been behaving well, with values in the upper 30s
to low 40s over Lake County and mid 50s over Teller County.

Tomorrow afternoon there will be a pronounced moisture gradient over
the far eastern plains. On the eastern side of the moisture
boundary, high CAPE values around 1500-2000 J/kg and shear values
around 30 kts. The main issue will be the lifting mechanism earlier
in the day. Current model analyses indicate a short wave propagating
over the eastern plains on Monday, but it won't reach the best
environment until after the short term forecast period, therefore
the best severe risk will be in the evening.

PoPs have been decreased over the plains as compared to the previous
forecast, but high resolution models have been putting a smattering
of model derived reflectivity over the southern El Paso and Pueblo
area, therefore PoPs were increased and temperatures were lowered.
If the storms don't form during the early afternoon, temperatures
will be higher than what is in the forecast grids.

The mountains will have less convection than there was today. The
southeastern mountains will have the highest coverage of convection,
whereas the Continental Divide will have less coverage. As always,
there is a chance at flash flooding as thunderstorms develop, if
they form over the Spring, Decker, Junkins, or Hayden Pass burn
scars.

.LONG TERM...(Monday night through Sunday)
Issued at 250 PM MDT Sun Jul 19 2020

Main forecast concerns/challenges continue to be with daily shower
and thunderstorm chances across parts of southern CO. Shower and
thunderstorm potential continues at the start of the period, as west
northwest flow is in place and with a surface low situated across
eastern CO. However, guidance varies with the extent of this
development, with most locations quite possibly staying dry Monday
evening. Think highest chances for showers/storms during this time
will be along and ahead of the low across far eastern CO, and have
maintained low chance pops in this location. Any severe threat at
this time looks to be low.

Once again, westerly flow in the place on Tuesday, with
thunderstorms still the main focus. Looking to be some potential for
more defined mid level energy to traverse this flow and help bring a
little higher coverage and intensity of storms to the area. Showers
and storms likely across the higher terrain, but some potential for
more organized development across parts of the I-25 corridor and
areas eastward. Guidance showing highest instability and shear
across northeast CO Tuesday afternoon, though this instability axis
could possibly reach locations from Colorado Springs to Eads. If
this were to occur, then will need to monitor for possible stronger
development.

Through mid week will see ridge build to the east/southeast and
upper level troughing to the west, providing more south to southwest
flow. This will help to usher in more active flow and moisture to
the region, with some potential for more defined mid level troughs
to move across the region. This looked possible on Wednesday,
however, recent guidance is keeping the main trough further to the
northwest. Should still see the tail end of this wave move through
CO though, with showers and storms expected across the higher
terrain Wednesday. Can't rule some development across the plains,
though think this would be rather isolated at this time. No real big
change expected with the pattern into next weekend with periodic
thunderstorms, with some stronger development, possible across
southern CO. During this entire period, the potential for flash
flooding will need to be monitored, especially with the expected
increases in forcing and moisture. Temperatures through the period
look to remain slightly above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 250 PM MDT Sun Jul 19 2020

VFR conditions are expected over all forecast points after 1900 MDT
tonight and will remain VFR throughout overnight and morning.
Vicinity thunderstorms are possible over KCOS and KPUB tomorrow
afternoon. If a storm forms over the terminal, gusty, erratic winds
and MVFR or IFR conditons are possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072>075-079-
080.

&&

UPDATE...MOZLEY
SHORT TERM...SKELLY
LONG TERM...RODRIGUEZ
AVIATION...SKELLY
Hazardous weather outlook, Jul 19, 11:34 AM MDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Sun Jul 19 2020

COZ058>089-093>099-201745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop over the entire
region this afternoon and last into this evening. Some of the storms
over the plains will have the potential to become marginally severe
producing winds to 60 mph and hail up to the size of quarters. Over
the mountains, slow moving storms will have the potential to produce
locally heavy rain, which will have the potential to cause flash
flooding over the numerous burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be daily chances of afternoon and evening thunderstorms
across south central and southeast Colorado Monday through Saturday.
The best coverage of storms will be over and near the higher terrain
in the afternoons, with some storms spreading south and east across
the far southeast plains through the late afternoon and evening hours.
With generally weak steering flow aloft, storms will be slow moving
and capable of producing locally heavy rainfall. This will also lead
to the potential for flash flooding, especially for area burn scars.
Other storm risks will be frequent cloud to ground lightning, with
small hail and gusty outflow winds to around 45 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the entire region this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 19, 4:37 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT Sun Jul 19 2020

COZ086-089-192315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
437 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROWLEY AND EAST CENTRAL
PUEBLO COUNTIES UNTIL 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Boone, or 27 miles east of Pueblo, moving south at
10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boone and Crowley.

LAT...LON 3839 10414 3847 10382 3816 10387 3822 10429
TIME...MOT...LOC 2237Z 017DEG 9KT 3831 10411

kam
Special weather statement, Jul 19, 4:57 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Sun Jul 19 2020

COZ099-192315-
Springfield Vicinity/Baca County CO-
457 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
515 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Keyes, or 16 miles west of Elkhart, moving east at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10222 3700 10224 3711 10221 3712 10204
      3700 10204
TIME...MOT...LOC 2252Z 281DEG 12KT 3703 10219

Heavener
Special weather statement, Jul 19, 5:02 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
502 PM MDT Sun Jul 19 2020

COZ099-192330-
Springfield Vicinity/Baca County CO-
502 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kenton, or 34 miles northwest of Boise City,
moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3708 10308 3710 10284 3700 10284 3700 10308
TIME...MOT...LOC 2302Z 266DEG 9KT 3701 10303

Heavener
Special weather statement, Jul 19, 5:31 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
531 PM MDT Sun Jul 19 2020

COZ086-200000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
531 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PUEBLO COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Avondale, or 17 miles east of Pueblo, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boone, Avondale and Pueblo Depot.

LAT...LON 3815 10429 3823 10437 3836 10415 3826 10406
TIME...MOT...LOC 2331Z 236DEG 15KT 3820 10430

Heavener
Special weather statement, Jul 19, 5:47 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT Sun Jul 19 2020

COZ095-096-200015-
Western Kiowa County CO-Eastern Kiowa County CO-
547 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
615 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, or 41 miles northwest of Lamar. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 10311 3852 10320 3853 10317 3861 10317
      3861 10269
TIME...MOT...LOC 2346Z 239DEG 3KT 3853 10311

Heavener
Special weather statement, Jul 19, 6:32 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
632 PM MDT Sun Jul 19 2020

COZ088-093-094-200100-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
632 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delhi, or 38 miles northeast of Trinidad, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Delhi.

LAT...LON 3751 10410 3759 10422 3774 10413 3765 10393
TIME...MOT...LOC 0032Z 220DEG 11KT 3761 10410

Heavener

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:32 PM MDTSpecial Weather StatementPUBLas Animas28 min
Jul 19, 7:02 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa26 min
Jul 19, 9:01 PM MDTSpecial Weather StatementPUBProwers14 min
Jul 20, 1:25 PM MDTSpecial Weather StatementPUBSaguache50 min
Jul 20, 1:57 PM MDTSpecial Weather StatementPUBPueblo33 min
Jul 20, 2:41 PM MDTSpecial Weather StatementPUBCrowley34 min
Jul 20, 3:24 PM MDTFlash Flood WarningPUBEl Paso, Pueblo2 hr
Jul 20, 3:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jul 20, 3:27 PM MDTSpecial Weather StatementPUBPueblo33 min
Jul 20, 4:51 PM MDTSpecial Weather StatementPUBBaca24 min
Jul 20, 5:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jul 20, 5:40 PM MDTSevere Thunderstorm WarningPUBKiowa50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.